Letter to the Editor:
To the Editor:
Right ventricular (RV) dysfunction is a common complication after left ventricular assist device (LVAD) insertion, occurring in approximately 20-50% of patients.1 Multiple pathophysiologic factors are implicated, including pre-existing RV contractile dysfunction as well as abnormal geometric changes in the interventricular septum due to LV decompression, RV distention and ischemia as a result of augmented venous return, and increased pulmonary vascular resistance (PVR) secondary to increased RV afterload.2-4 The mechanisms described have been observed in patients with pulsatile as well as continuous flow devices; however, these unfortunate sequela are more often manifested in the former. Inhaled nitric oxide (iNO) is a selective pulmonary vasodilator that diffuses into pulmonary vascular smooth muscle resulting in vasodilation via stimulation of guanylate cyclase and production of cyclic guanosine monophosphate. This vasodilation allows for marked improvement in acute RV dysfunction after LVAD placement through its ability to reduce PVR, decrease RV distension, and minimize wall tension and myocardial oxygen consumption.3
We report a potential safety risk in the assembly and delivery of iNO in the OR through a Dräger Apollo anesthesia machine. Immediately prior to weaning a patient from cardiopulmonary bypass after implantation of an LVAD, a respiratory therapist (RT) was called to the operating room (OR) for the connection of 20 ppm of iNO through the breathing circuit of the anesthesia machine. Per protocol, fresh gas flow (FGF) was increased to 8 L/min on the anesthesia machine in an effort to keep FGF higher than minute ventilation.2 The RT connected the iNO to the anesthesia circuit and set the concentration for 20 ppm, with confirmation of delivery as seen on the iNO machine console. Within a few minutes of connection, a reading of “0 ppm” was suddenly seen on the iNO machine console and an alarm sounded.
As an immediate attempt to troubleshoot this sudden cessation of iNO administration, the flows on the anesthesia machine were decreased, with an observed subsequent rise in detected iNO concentration to 20 ppm. At this time, another anesthesiologist entered the room and began to assist in further investigation. Within minutes, the cause of delivery failure was determined; the iNO system was found attached to the expiratory limb of the anesthesia machine and not the inspiratory limb. We also identified a critical fault in exterior labeling on the anesthesia machine itself. Stickers labeled “Expiratory” and “Inspiratory” had been placed incorrectly over the back of each limb, out of sight in the front of the machine, and only visible from the back of the limbs where the RT would pass the iNO circuit through to be attached to the anesthesia machine. Coincidentally, this ventilator had just been serviced, and although the limbs were correctly labeled within the housing of the ventilator, visualization of the manufacturer labeling could not be made without pulling the ventilator drawer out. This issue was detected and promptly corrected (see Figure 1).
Because of the potential for delayed treatment and/or incorrect delivery of iNO in the OR, we propose that a protocol for iNO in the OR should include the direct participation of the anesthesia provider in properly introducing the iNO module to the anesthesia machine as well as a checklist to confirm all steps have been taken to successfully and safely introduce iNO into the anesthesia circuit (see Table 1).
|Table 1: A Protocol for Initiation of iNO in the Cardiac Operating Room Through the Anesthesia Machine|
|1.||For cardiac cases with a known iNO need (i.e. LVAD, transplantation), RT will be notified by anesthesia prior to the start of the case. For all other iNO needs, RT will be notified ASAP after the decision has been made to incorporate iNO therapy.|
|2.||RT will bring iNO machine into the outer core and leave machine plugged in directly outside of OR door that will be utilizing it. Anesthesia team should confirm this process through visual inspection.|
RT will then be paged to the OR prior to weaning from cardiopulmonary bypass (CPB).
|4.||RT will then bring iNO into the OR, run through appropriate set-up checklist, and then set desired parts per million (PPM) to begin therapy.|
|5.||The anesthesia team will set fresh gas flow (FGF) on the anesthesia machine to a minimum of 8L/min.|
|6.||Identification of the inspiratory limb of the anesthesia machine and connection of the iNO system will be done in collaboration with RT by the anesthesia team.|
|7.||Once connected and iNO delivery is confirmed, the system will be monitored continuously by RT throughout the process of weaning from CPB.|
|8.||Once the patient has been successfully weaned from CPB, the RT may leave the OR and will then be paged to return once the anesthesia team is ready for patient transport to the cardiothoracic intensive care unit (CTU).|
Nicole Marie Giglio, is a Certified Registered Nurse Anesthetist in the Department of Anesthesiology and Perioperative Medicine at Tufts Medical Center, Boston, MA.
Jeffery Lyvers, MD, is a resident physician in the Department of Anesthesiology and Perioperative Medicine at Tufts Medical Center, Boston, MA.
Bhawana Dave is an attending anesthesiologist and Cardiac Anesthesia Fellowship Director in the Department of Anesthesiology and Perioperative Medicine at Tufts Medical Center, Boston, MA.
None of the authors have any conflicts of interest to disclose.
- Ichinose F, Roberts JD, Zapol WM. Inhaled nitric oxide a selective pulmonary vasodilator: current uses and therapeutic potential. Circulation 2004;109: 3106-3111.
- Ceccarelli P, Bigatello LM, Hess D, Kwo J, Melendez L. Inhaled nitric oxide delivery by anesthesia machines. Anesthesia Analogues 2000; 90: 482–8.
- Lovich MA, Pezone MJ, Wakim MG, Denton RJ, Maslov MY, Murray MR, Tsukada H, Agnihotri AK, Roscigno RF, Gamero LG, Gilbert RJ. Inhaled nitric oxide augments left ventricular assist device capacity by ameliorating secondary right ventricular failure. ASAIO Journal 2015; 61: 379-385.
- MacGowan GA, Schueler S. Right heart failure after left ventricular assist device implantation: early and late. Current Opinion in Cardiology 2012; 27: 296–300.